Teens often experiment with new hairstyles, clothes, and activities. While most experimentation is just part of the teenage experience, there are times when it can be dangerous—and even deadly. You’re probably already on the lookout for signs of alcohol or drug abuse, but there are newer fads you might not know about. Below are three to watch out for.
Abusing cough medicine: Dextromethorphan (DXM) is an active ingredient in many over-the-counter cough and cold remedies. Teens take large doses of DXM for a high that may include distortions of color and sound, hallucinations, out-of-body experiences, confusion, slurred speech, and loss of motor control. But overdosing on cough medicine can also cause elevated blood pressure, rapid heartbeat, loss of consciousness,and death. Check your medicine cabinet often to see if cough medicines are disappearing—a sign your teen may be abusing them.
Huffing household chemicals: Glue and shoe polish seem harmless enough, but many teens get high by inhaling—or “huffing”—the fumes from these containers. Nearly 15 percent of eighth graders say they’ve huffed before. Initially, the chemicals can cause dizziness, lightheadedness, and hallucinations. Teens often inhale many times over several hours trying to extend the intoxication, which can result in heart failure and death. Be on the lookout for signs of abuse including chemical odors on your teen’s breath or clothing, slurred speech, and lack of coordination.
Playing the choking game: In this “game,” one child chokes another with his or her hands or a tool such as a belt or necktie. The goal? Trying to create the sensation of being high by restricting the supply of oxygen to the brain. However, choking can lead to brain damage and death. In fact, the game kills about 100 children each year. Your child may be engaging in this dangerous game if he or she complains of headaches or exhibits signs such as bloodshot eyes or bruising on the neck.
If you suspect your teen is engaged in any of these activities, start a frank discussion on the dangers immediately.